advertisement

The Dire Results of Going Back on Weight Loss Medication

October 12, 2023 Elizabeth Caudy

I previously wrote that I would never go on another weight loss medication. As it turns out, I lied.

Going Back On a Weight Loss Medication

Well, I didn’t exactly lie. I meant it at the time. I even told my nutritionist that I didn’t want to go back on weight loss medications. But then, a couple of months later, she suggested a new one. I was unhappy with my weight loss, so I decided to give it a shot.

It worked very well, but then my drugstore told me it was out of stock. These medications are in very high demand. So, I agreed with the nutritionist to return to the first one, but I would just take half a dose. I would stop taking it before my knee replacement surgery temporarily. After completing the pain medication cycle, I would resume taking them.

I decided to stay off the weight loss medication for a few weeks after I finished needing narcotic pain relief. Because I was on the narcotic, I had to go off my as-needed antianxiety medication, and that caused my schizoaffective symptoms to flare up. I was happy to get back on the antianxiety medication, but I didn’t want to start up any other medications.

When I did go back on the weight reduction medication, I asked my nutritionist if I could take the full dosage because taking half the dosage wasn’t doing anything. She said yes. So, one morning, I took the full dose. By that night, severe nausea set in. After I took my nighttime psychiatric medications, I threw up and continued doing so all night until 9 a.m. the next morning.

My husband, Tom, thought I might have food poisoning because we had eaten at a questionable restaurant the day I took the full dose of the medication, and he’d had symptoms the same night I was so ill. But I knew it was the medication. I talked to my nutritionist’s assistant, and she said she’d have her call me. My nutritionist never called. I know I could have called her back–after all, she’s busy, right? But I'd had it with her when she didn’t call me even though a medication she’d prescribed made me violently ill. I canceled our next appointment without making a new one and haven’t taken a diet medication since. And I never will go back on weight loss medication. This time, I mean it.

I was very nauseous for the next few weeks, even after stopping the medication.

I’m Not Going Back on Weight Loss Medications Even Though I'm Overweight Due to Psychiatric Medications

I want to say here that the main reason I’m overweight is because of my antipsychotic and my mood stabilizer. I started taking both when I was in my early 20s, so I probably would have gained some weight by age 44 anyway. However, the dramatic weight gain was due to the start of medications. I gained 60 pounds in my 20s, added to a previous weight of 100 pounds tops. I know gaining weight isn’t the end of the world, but it is bad for my self-esteem to be as fat as I am. I know it shouldn’t be, but it just is.

APA Reference
Caudy, E. (2023, October 12). The Dire Results of Going Back on Weight Loss Medication, HealthyPlace. Retrieved on 2024, May 25 from https://www.healthyplace.com/blogs/creativeschizophrenia/2023/10/the-dire-results-of-going-back-on-weight-loss-medication



Author: Elizabeth Caudy

Elizabeth Caudy was born in 1979 to a writer and a photographer. She has been writing since she was five years old. She has a BFA from The School of the Art Institute of Chicago and an MFA in photography from Columbia College Chicago. She lives outside Chicago with her husband, Tom. Find Elizabeth on Google+ and on her personal blog.

Leave a reply